- This pocket guide includes selected statements from the American Psychiatric Association Practice Guideline for the Treatment of Patients with Schizophrenia, 3rd edition, related to the assessment and treatment of tardive dyskinesia.
- Individuals with tardive dyskinesia, as with any individual with schizophrenia, should be treated in the context of a person-centered treatment plan that includes evidence-based non-pharmacological and pharmacological treatments.
- Tardive syndromes can occur after exposure to any antipsychotic medication. In adult patients treated with first-generation antipsychotic agents, tardive dyskinesia occurs at a rate of approximately 4%-8% per year, which is about three times the annual risk with second generation antipsychotic agents.
- Various factors are associated with greater vulnerability to tardive dyskinesia. Patients at increased risk for developing abnormal involuntary movements include individuals older than 55 years; women; individuals with a mood disorder, substance use disorder, intellectual disability, or central nervous system injury; individuals with high cumulative exposure to antipsychotic medications, particularly high potency dopamine D2 receptor antagonists; and patients who experience acute dystonic reactions, clinically significant parkinsonism, or akathisia. Abnormal involuntary movements can also emerge or worsen with antipsychotic cessation.
- Please visit the full text guideline here for detailed recommendations on the treatment of schizophrenia as well as detailed information on pharmacology, side effects, and dosing information of antipsychotic medications and VMAT2 inhibitors.
- Tardive syndromes are persistent abnormal involuntary movement disorders caused by sustained exposure to antipsychotic medication, the most common of which are tardive dyskinesia, tardive dystonia, and tardive akathisia.
- They begin later in treatment than acute dystonia, akathisia, or medication-induced parkinsonism and they persist and may even increase, despite reduction in dose or discontinuation of the antipsychotic medication.
- Typically, tardive dyskinesia presents as "involuntary athetoid or choreiform movements (lasting at least a few weeks) generally of the tongue, lower face and jaw, and extremities (but sometimes involving the pharyngeal, diaphragmatic, or trunk muscles)".
- Tardive dystonia and tardive akathisia resemble their acute counterparts in phenomenology.
- Regular assessment of patients for tardive syndromes through clinical examination or through the use of a structured evaluative tool can aid in identifying tardive syndromes, clarifying their likely etiology, monitoring their longitudinal course, and determining the effects of medication changes or treatments for tardive dyskinesia.
- Patients, family members, and other persons of support may be able to provide information about the onset of movements; their longitudinal course in relation to treatment or other precipitants; and their impact on functioning, health status (including dentition), and quality of life.
- Clinical assessment of akathisia, dystonia, parkinsonism, and other abnormal involuntary movements, including tardive dyskinesia, should be performed at each visit.
- Assessment with a structured instrument (e.g., AIMS, DISCUS) should be performed at a minimum of every 6 months in patients at high risk of tardive dyskinesia and at least every 12 months in other patients as well as if a new onset or exacerbation of preexisting movements is detected at any visit.
- When using scales such as the AIMS or the DISCUS, it should be noted that there is no specific score threshold that suggests a need for intervention although ranges of scores are noted to correspond with mild, moderate, and severe symptoms.
- In addition, the same total score can be associated with significantly different clinical manifestations and varying impacts on the patient.